Maine, 2005

Damaging Wind in Maine, August 2, 2005

August 2, 2005 · NWS GYX · 1 event in 1 county or zone

Thunderstorm winds knocked down trees in Skowhegan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorm winds knocked down trees in Skowhegan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 1:56 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 2, 1:56 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT TUE AUG 2 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
SURFACE LOW PRESSURE TO THE NORTH OF THE STATE PLUS AN UPPER LEVEL TROUGH
ARE MOVING ACROSS THE REGION. WILL CARRY MENTION OF THUNDERSTORMS INTO
THE EARLY PORTION OF THE EVENING THEN END PRECIPITATION. EXPECT
CLEARING WEDNESDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST AND
WINDS ALOFT GO INTO THE NORTHWEST. A WEAK HIGH PRESSURE RIDGE WILL
CREST OVER THE STATE THURSDAY MORNING THEN MOVE OFF TO THE EAST.
CLOUDS ARE EXPECTED TO INCREASE FROM THE WEST THURSDAY AFTERNOON
AS THE NEXT SHORT WAVE APPROACHES FROM THE WEST. HAVE MADE ONLY
MINOR MODIFICATIONS TO TEMPERATURE GRIDS FROM PREVIOUS FORECAST TO
BETTER FIT NEIGHBORING OFFICES. HAVE ADJUSTED SKY GRIDS FOR TIMING
WITH RIDGE PASSAGE.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
CLOUDS WILL INCREASE THURSDAY NIGHT AS A STRONG FRONTAL SYSTEM
APPROACHES FROM THE WEST. THIS COLD FRONT IS EXPECTED TO MOVE TO
THE EAST OF THE FORECAST AREA BY EARLY FRIDAY EVENING. HIGH
PRESSURE WILL BUILD IN FROM THE WEST FRIDAY NIGHT AND PASS TO THE
SOUTH OF NEW ENGLAND SATURDAY AFTERNOON. THE REGION WILL STAY IN
THE RETURN SOUTHWEST FLOW BEHIND THIS HIGH INTO MONDAY AND
TUESDAY.

&&

.AVIATION...
EXPECT VFR CONDITIONS NEXT 24 HOURS...HOWEVER SOME LOW VALLEYS
ESPECIALLY IN NEW HAMPSHIRE POSSIBLY COULD SEE IFR CONDITIONS
LATER TONIGHT DUE TO AREAS OF FOG.

&&

.MARINE...
HAVE USED THE ETA12 TO INITIALIZE THE WIND GRIDS. EXPECT BOUNDARY
LAYER CONDITONS TO KEEP WINDS LIGHT THROUGH THE FORECAST PERIOD SO
HAVE MADE A FEW MANUAL MODIFICATIONS TO KEEP WIND SPEEDS BELOW 10
KNOTS. FOR SEAS HAVE INITIAL WITH WNA WAVE WATCH III. WITH LIGHT
WINDS EXPECTED COMBINED SEAS WILL MAINLY CONSIST OF SOUTHEAST
SWELL.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&

MIGNONE
Hazardous weather outlook, Aug 2, 2:53 AM EST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
353 AM EDT TUE AUG 2 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-030752-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
353 AM EDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

ANOTHER COLD FRONT WILL CROSS THE AREA TODAY ACCOMPANIED BY SCATTERED
SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD CONTAIN STRONG
GUSTY WINDS AND HAIL.

.DAYS TWO AND THREE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DAY FOUR...FRIDAY

A COLD FRONT WILL CROSS THE AREA ON FRIDAY ACCOMPANIED BY SCATTERED
SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS COULD CONTAIN STRONG
GUSTY WINDS AND HAIL.

.DAYS FIVE THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 2, 4:16 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
516 PM EDT TUE AUG 2 2005

NHZ001-002-022212-
NORTHERN COOS NH-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...COLEBROOK AND LANCASTER
516 PM EDT TUE AUG 2 2005
AT 515 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED
IN GRAY MAINE...INDICATED A STRONG THUNDERSTORM NORTH OF THE
VERMONT CANADIAN BORDER. THIS STORM IS MOVING FROM THE NORTHWEST
AT 25 TO 35 MPH AND WILL MOVE INTO COOS COUNTY NEW HAMPSHIRE
BETWEEN PITTSBURGH AND COLEBROOK BY 6 PM.  THIS STORM CONTAINS
FREQUENT LIGHTNING AS WELL AS HEAVY DOWNPOURS AND MAY CONTAIN HAIL
AND STRONG GUSTY WINDS.

THOSE PERSONS OUT OF DOORS LATE THIS AFTERNOON AND EARLY THIS
EVENING SHOULD BE PREPARED TO MAKE FOR SAFE SHELTER AT THE
FIRST SIGNS OF IMPENDING WEATHER.  BOATERS SHOULD BE PREPARED
TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 2, 4:46 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
546 PM EDT TUE AUG 2 2005

MEZ007>009-022246-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-NORTHERN OXFORD ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...JACKMAN AND RANGELEY
546 PM EDT TUE AUG 2 2005
AT 545 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED STRONG THUNDERSTORMS MOVING INTO NORTHERN
SOMERSET COUNTY AS WELL AS NORTHERNMOST FRANKLIN COUNTY.  THE
HEAVIEST ACTIVITY IS LOCATED BETWEEN BILLY-JACK DEPOT AND JACKMAN...
AND MOVING FROM THE NORTHWEST AT 25 TO 35 MPH AND WILL MOVE TO
BETWEEN SEBOOMOOK AND LAKE MOXIE BY 630 PM.

THESE STORMS CONTAIN FREQUENT LIGHTNING AS WELL AS HEAVY DOWNPOURS
AND MAY CONTAIN HAIL AND STRONG GUSTY WINDS.

THOSE PERSONS OUT OF DOORS LATE THIS AFTERNOON AND EARLY THIS
EVENING SHOULD BE PREPARED TO MAKE FOR SAFE SHELTER AT THE
FIRST SIGNS OF IMPENDING WEATHER.  BOATERS SHOULD BE PREPARED
TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DE
TAILS OR UPDATES.
Special weather statement, Aug 2, 5:14 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
614 PM EDT TUE AUG 2 2005

NHZ001-002-022314-
NORTHERN COOS NH-SOUTHERN COOS NH-
INCLUDING THE CITIES OF...BERLIN...COLEBROOK AND LANCASTER
614 PM EDT TUE AUG 2 2005
AT 614 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED A STRONG THUNDERSTORM NEAR WEST BURKE IN
ESSEX COUNTY VERMONT.  THIS STORM IS MOVING FROM THE NORTHWEST
AT 25 TO 35 MPH AND WILL MOVE INTO SOUTHERN COOS COUNTY IN
NEW HAMPSHIRE BETWEEN DALTON AND CRAWFORD NOTCH BY 7 PM.

THESE STORMS CONTAIN FREQUENT LIGHTNING AS WELL AS HEAVY DOWNPOURS
AND MAY CONTAIN HAIL AND STRONG GUSTY WINDS.

THOSE PERSONS OUT OF DOORS LATE THIS EARLY THIS EVENING SHOULD BE
PREPARED TO MAKE FOR SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING
WEATHER.  BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST
SIGNS OF DARKENING SKIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DE
TAILS OR UPDATES.
Special weather statement, Aug 2, 5:47 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
647 PM EDT TUE AUG 2 2005

MEZ008-009-022347-
CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME-
INCLUDING THE CITIES OF...COBURN GORE...EUSTIS...JACKMAN AND RANGELEY
647 PM EDT TUE AUG 2 2005

AT 645 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED STRONG THUNDERSTORMS OVER CENTRAL SOMERSET
AND NORTHERN FRANKLIN COUNTIES IN MAINE.  THE HEAVIEST ACTIVITY
IS LOCATED BETWEEN COMSTOCK AND JACKMAN AND MOVING SOUTHEAST AT
25 TO 35 MPH AND WILL MOVE TO BETWEEN FLAGSTAFF LAKE AND CARATUNK
BY 730 PM.

THESE STORMS CONTAIN FREQUENT LIGHTNING AS WELL AS HEAVY DOWNPOURS
AND MAY CONTAIN HAIL AND STRONG GUSTY WINDS.

THOSE PERSONS OUT OF DOORS LATE THIS EARLY THIS EVENING SHOULD BE
PREPARED TO MAKE FOR SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING
WEATHER.  BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST
SIGNS OF DARKENING SKIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DE
TAILS OR UPDATES.
Special weather statement, Aug 2, 6:18 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
718 PM EDT TUE AUG 2 2005

NHZ004-006-030017-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE
718 PM EDT TUE AUG 2 2005

AT 715 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED A VERY STRONG THUNDERSTORM OVER NORTHERN
GRAFTON COUNTY EAST OF FRANCONIA...MOVING SOUTHEAST AT 30 TO 40 MPH.
IT WILL MOVE INTO CARROLL COUNTY TO BETWEEN MADISON AND TAMWORTH BY
8 PM.

THESE STORMS CONTAIN FREQUENT LIGHTNING AS WELL AS HEAVY DOWNPOURS
AND MAY CONTAIN HAIL AND STRONG GUSTY WINDS.

THOSE PERSONS OUT OF DOORS LATE THIS EARLY THIS EVENING SHOULD BE
PREPARED TO MAKE FOR SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING
WEATHER.  BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST
SIGNS OF DARKENING SKIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DE
TAILS OR UPDATES.
Special weather statement, Aug 2, 6:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
739 PM EDT TUE AUG 2 2005

MEZ021-022-030038-
INTERIOR WALDO ME-KENNEBEC ME-
INCLUDING THE CITIES OF...AUGUSTA...GARDINER...OAKLAND...
THORNDIKE AND WATERVILLE
739 PM EDT TUE AUG 2 2005
AT 735 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN
GRAY MAINE...INDICATED STRONG THUNDERSTORMS LOCATED OVER SOUTHER
SOMERSET COUNTY MOVING SOUTHEAST AT 35 MPH.  IT WILL MOVE TO
BETWEEN MONROE IN WALDO COUNTY AND WATERVILLE IN KENNEBEC COUNTY
BETWEEN 8 AND 830 PM.

THESE STORMS CONTAIN FREQUENT LIGHTNING AS WELL AS HEAVY DOWNPOURS
AND MAY CONTAIN HAIL AND STRONG GUSTY WINDS.

THOSE PERSONS OUT OF DOORS LATE THIS EARLY THIS EVENING SHOULD BE
PREPARED TO MAKE FOR SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING
WEATHER.  BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST
SIGNS OF DARKENING SKIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DE
TAILS OR UPDATES.

The radar

The Portland,ME radar (KGYX), 106 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 2, 6:45 PM EST to 6:49 PM EST
Where
Somerset County, Skowhegan
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -69.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469471.